Hail, Tangipahoa
- When
- May 18, 12:00 PM CST
- Where
- Tangipahoa County, 0.91 mi SE of Campbell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.440, -90.440
An upper level trough of low pressure over the central Gulf Coast combined with increasingly moist and unstable air to produce several severe thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
An upper level trough of low pressure over the central Gulf Coast combined with increasingly moist and unstable air to produce several severe thunderstorms during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 18, 11:12 AM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service New Orleans LA 1212 PM CDT Fri May 18 2018 .AVIATION... VFR conditions will be the rule at all of the terminals, but there will be some scattered convection around today. Have VCTS wording in place through 00z to reflect this risk, and will amend the forecast if convection looks to impact a terminal. If a storm passses over, a brief period of gusty winds and reduced visibilities can be expected. Additionally, a period of MVFR visibilities could develop around 12z at KMCB and KBTR due to light fog. 32 && .PRELIMINARY POINT TEMPS/POPS... MCB 67 93 68 92 / 20 20 10 30 BTR 71 93 71 92 / 20 20 10 30 ASD 68 93 69 92 / 20 20 10 30 MSY 74 93 74 92 / 20 20 10 30 GPT 72 92 72 91 / 20 20 10 30 PQL 68 92 68 91 / 20 20 10 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
Hazardous Weather Outlook National Weather Service New Orleans LA 1102 AM CDT Fri May 18 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-190415- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1102 AM CDT Fri May 18 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible, mainly during the afternoon and early evening hours. A few storms could become strong to severe. Gusty winds, hail and frequent lightning will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered showers and thunderstorms will be possible each day through Thursday. A few strong to severe thunderstorms will be possible. The main hazard would be strong downburst winds, though hail and periods of frequent lightning will also be a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 32
Special Weather Statement
National Weather Service New Orleans LA
1256 PM CDT FRI MAY 18 2018
LAZ050-072-181830-
Livingston-Southern Tangipahoa-
1256 PM CDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHERN TANGIPAHOA PARISHES...
At 1256 PM CDT, a strong thunderstorm was located near Springfield,
or near Hammond, moving east at 10 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Hammond, Ponchatoula, Springfield, Natalbany, Robert and Killian.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3054 9026 3029 9034 3029 9036 3033 9044
3033 9047 3034 9047 3034 9049 3039 9061
3056 9055
TIME...MOT...LOC 1756Z 286DEG 10KT 3046 9050
32The national radar mosaic for the moment the first event began.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail was reported near Harrison Avenue and US Highway 190.
A delayed report via social media of quarter size hail on the US Highway 190 Mississippi River Bridge near Scotlandville was received.
Reports from emergency management as well as social and broadcast media images showed extensive damage to tents, a semi-trailer, performance stages and booths at the Bayou Boogaloo on Bayou St. John in Mid-City. Microburst winds were generated from a developing thunderstorm caused by the merger of an outflow boundary and a lake breeze boundary. Winds were estimated at 45 to 55 mph based on radar and a 49 mph wind gust at the New Orleans Downtown Heliport. Event time was based on radar.
A 6 to 10 inch diameter tree was blown down in downtown New Orleans at the Library.
A report of quarter size hail was received via social media from the Metairie area.
Extensive street flooding was reported in the Central City, Treme and Bywater neighborhoods of New Orleans. Radar rainfall estimates indicated that 3 to 5 inches of rain fell in a swath from Metairie through City Park and Mid-City, into the Bywater and Lower 9th Ward. Some vehicles were flooded at the height of the storm. Most of the rain fell between 330 pm and 600 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752755, 752756, 752758, 752763, 752762, 752760, 752754.